South Carolina, 2023Tornado and Tropical Storm in South Carolina, August 30 to 31, 2023
August 30 to 31, 2023 · NWS CAE · 16 events in 10 counties and zones
Lifting up out of the Big Bend of Florida, Hurricane Idalia weakened to a Tropical Storm as it moved out of southeastern Georgia. The tropical system then moved northeast along the coastal plain of South Carolina.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $520,000
- Crop damage
- $200,000
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lifting up out of the Big Bend of Florida, Hurricane Idalia weakened to a Tropical Storm as it moved out of southeastern Georgia. The tropical system then moved northeast along the coastal plain of South Carolina. This system produced scattered tree damage, some flooding and one confirmed tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 30, 5:17 AM EST, 43 minutes earlier.
Area forecast discussion, Aug 30, 5:17 AM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
617 AM EDT Wed Aug 30 2023
.SYNOPSIS...
Hurricane Idalia will be marching northward toward the forecast
area this morning then move through the region this evening and
tonight spreading heavy rainfall along with strong and gusty
winds across the area. As Idalia departs the region on Thursday
much drier and cooler air will move into the area and remain
over the region through the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Hurricane Idalia is still churning in the Gulf of Mexico and
should make landfall as a strong hurricane in the big bend of
Florida around 8 am or so. After landfall, the center of Idalia
is expected to continue through southeastern Georgia and into
southeastern South Carolina, weakening to a tropical storm by
the time it reaches the forecast area. Have upgraded Richmond
County Georgia and Aiken County South Carolina to Tropical Storm
Warnings. A Flood Watch and the remainder of the Tropical Storm
Watch remains as is for the time being as not much has changed
in the overall forecast track of Idalia. The Tropical Storm
Watch does include the Columbia areas. There are multiple
impacts anticipated for the Midlands and CSRA (listed in order
of risk).
1) Heavy rain and flood threat:
The intensity of rainfall increases into the afternoon when
heavy rainfall rates are expected for several hours as Idalia
moves through the region. Total rainfall amounts up to 4 to 8
inches, with locally higher amounts, are expected by the time
it's over and done with. A majority of this rainfall is expected
to fall within a 12 hour period this afternoon and into
tonight, which could cause some significant flooding in flood
prone areas. The forecast has shifted where the heaviest band of
rain is expected slightly to the east
2) Gusty winds:
Strong winds with gusts of 40 mph or greater are likely in the
eastern Midlands and concern remains about wind gusts exceeding
40 mph in the central Midlands. With the saturated soils and
expected heavy rainfall, these gusty winds could cause topple
trees. In addition to potential tree damage, power outages are
possible, especially for the south and east of I-20. Main
timeframe for the gusty winds is this evening into tonight.
3) A few tornadoes possible:
The area with the highest chance of seeing some tornadoes is the
eastern Midlands and lower CSRA this evening into tonight.
It is important to note that the forecast track and intensity
can still change, which could result in a slight change to any
of these impacts.
Temperatures are expected to top out near 80 today and drop to
around 70 tonight.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Idalia will be headed away form the region Thursday turning east
southeastward as it tracks offshore during the afternoon and
overnight hours. This will allow high pressure to ridge in from
the north with an upper level ridge also building into the
region. Combined with some subsidence behind Idalia expect
partly to mostly clear skies Thursday afternoon onward as the
high pressure also pushes drier air into the region. With
northerly flow pushing cooler air into the region high
temperatures Thursday afternoon will range from the mid 70s
north to the low 80s in the CSRA with lows Thursday night in the
upper 50s to low 60s.
Friday and Friday night will have little synoptic change as
Idalia continues moving eastward into the Atlantic. Temperatures
Friday afternoon will be in the low 80s with lows around 60.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
High pressure will remain in control of the region through early
next week along with ridging aloft. This is expected to keep a
dry forecast for the region with temperatures slowly moderating
from the low 80s on Saturday to around 90 for Monday and
Tuesday.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
High confidence in restrictions dominating the period.
Moisture is beginning to increase across the terminals ahead of
Idalia with surface obs showing stratus and some patchy fog
developing. Over the next couple hours expect stratus and fog to
develop at all terminals with IFR cigs being the main
restriction. Shortly after daybreak expect winds to slowly begin
increasing with rain developing by mid morning. Winds and rain
intensity will increase in the mid to late afternoon hours with
IFR cigs and vsbys expected and persisting through the early
morning hours. Locally heavy rainfall is expected. Rain
intensity will begin to diminish very late in the period however
restrictions will remain through the end of the period.
EXTENDED AVIATION OUTLOOK...Cig and vis restrictions along with
strong and gusty winds will continue into Thursday morning as
Idalia moves away from the region.
&&
.HYDROLOGY...
Recent rainfalls have saturated the soils across parts of the
region. With the heavy rain, and particularly the rainfall
rates, expected later today into tonight, flash and urban
flooding is possible across the forecast area. There is
potential for significant flooding in the more flood prone
areas. In addition to the flash and urban flood threat, river
flooding potential is increasing.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flood Watch from 2 PM EDT this afternoon through Thursday
afternoon for GAZ040-063>065-077.
Tropical Storm Watch for GAZ063>065.
Tropical Storm Warning for GAZ077.
SC...Flood Watch from 2 PM EDT this afternoon through Thursday
afternoon for SCZ016-018-020>022-025>031-035-037-038-041-
115-116-135>137.
Tropical Storm Watch for SCZ022-027>030.
Tropical Storm Warning for SCZ031-035-037-038-041-135>137.
&&Hazardous weather outlook, Aug 30, 5:17 AM EST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
617 AM EDT Wed Aug 30 2023
GAZ063-064-SCZ022-027>029-311030-
McDuffie-Columbia-Kershaw-Lexington-Richland-Lee-
617 AM EDT Wed Aug 30 2023
...TROPICAL STORM WATCH IN EFFECT...
...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
THURSDAY AFTERNOON...
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Watch.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Watch.
Flood Watch.
Hurricane Idalia will be moving through the forecast area
Wednesday through midday Thursday. The greatest impacts are
expected in the central and eastern Midlands and southern CSRA
with strong and gusty winds and heavy rainfall which could result
in localized flooding Wednesday through Thursday. Isolated
tornadoes are also possible, mainly for the eastern Midlands.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
GAZ040-SCZ016-018-020-021-025-026-115-116-311030-
Lincoln-Chesterfield-McCormick-Newberry-Fairfield-Edgefield-Saluda-
Northern Lancaster-Southern Lancaster-
617 AM EDT Wed Aug 30 2023
...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
THURSDAY AFTERNOON...
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Hurricane Idalia will be moving through the forecast area
Wednesday through midday Thursday. The greatest impacts are
expected in the central and eastern Midlands and southern CSRA
with strong and gusty winds and heavy rainfall which could result
in localized flooding Wednesday through Thursday. Isolated
tornadoes are also possible, mainly for the eastern Midlands.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
GAZ065-077-SCZ030-031-035-037-038-041-135>137-311030-
Richmond-Burke-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-
Northwestern Orangeburg-Central Orangeburg-Southeastern Orangeburg-
617 AM EDT Wed Aug 30 2023
...TROPICAL STORM WARNING IN EFFECT...
...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
THURSDAY AFTERNOON...
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
Flood Watch.
Hurricane Idalia will be moving through the forecast area
Wednesday through midday Thursday. The greatest impacts are
expected in the central and eastern Midlands and southern CSRA
with strong and gusty winds and heavy rainfall which could result
in localized flooding Wednesday through Thursday. Isolated
tornadoes are also possible, mainly for the eastern Midlands.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
Event by event
9 tropical storm, 5 flash flood, 1 heavy rain, 1 tornado. Local standard time, as filed.
Heavy Rain, Orangeburg
- When
- August 30, 6:00 AM EST to August 31, 6:00 AM EST
- Where
- Orangeburg County, Holly Hill
- Reported by
- COOP Observer
- Coordinates
- 33.320, -80.420
NWS Cooperative Observer at the Holly Hill Wastewater Treatment Plant reported storm total rainfall of 13.55 inches in 24 hours.
Tropical Storm, Central Orangeburg
- When
- August 30, 11:30 AM EDT to 11:30 PM EDT
- Where
- Central Orangeburg forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.439, -80.800 (the zone’s center; the record gives no point)
Numerous trees were blown down throughout the county. Widespread flash and river flooding was reported. Numerous roadways were impassable and water entered structures. Some structural and roof damage occurred with winds reported as high as 46 mph. Highest rainfall measurement of 13.55 inches was reported in Holly Hill.
Tropical Storm, Northwestern Orangeburg
- When
- August 30, 11:30 AM EDT to 11:30 PM EDT
- Where
- Northwestern Orangeburg forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.439, -80.800 (the zone’s center; the record gives no point)
Numerous trees were blown down throughout the county. Widespread flash and river flooding was reported. Numerous roadways were impassable and water entered structures. Some structural and roof damage occurred with winds reported as high as 46 mph. Highest rainfall measurement of 13.55 inches was reported in Holly Hill.
Tropical Storm, Southeastern Orangeburg
- When
- August 30, 11:30 AM EDT to 11:30 PM EDT
- Where
- Southeastern Orangeburg forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.439, -80.800 (the zone’s center; the record gives no point)
Numerous trees were blown down throughout the county. Widespread flash and river flooding was reported. Numerous roadways were impassable and water entered structures. Some structural and roof damage occurred with winds reported as high as 46 mph. Highest rainfall measurement of 13.55 inches was reported in Holly Hill.
Tropical Storm, Aiken
- When
- August 30, 11:00 AM EST to 11:00 PM EST
- Where
- Aiken forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.544, -81.635 (the zone’s center; the record gives no point)
A few trees were blown down around the county. One road was temporarily closed due to flooding caused by heavy rain.
Tropical Storm, Bamberg
- When
- August 30, 11:00 AM EST to 11:59 PM EST
- Where
- Bamberg forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.215, -81.054 (the zone’s center; the record gives no point)
Multiple trees were blown down across the county. Several minor roads were flooded by heavy rain but no major thoroughfares.
Tropical Storm, Barnwell
- When
- August 30, 11:00 AM EST to 11:59 PM EST
- Where
- Barnwell forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.266, -81.435 (the zone’s center; the record gives no point)
Multiple trees were blown down across the county. Several minor roads were flooded by heavy rain but no major thoroughfares.
Tropical Storm, Calhoun
- When
- August 30, 1:00 PM EST to August 31, 1:00 AM EST
- Where
- Calhoun forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.675, -80.780 (the zone’s center; the record gives no point)
Multiple trees and power lines were blown down throughout the county. One tree fell on a vehicle. Several reports of flooding due to heavy rain reported, with one road washout confirmed.
Tropical Storm, Clarendon
- When
- August 30, 1:00 PM EST to August 31, 1:00 AM EST
- Where
- Clarendon forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.666, -80.216 (the zone’s center; the record gives no point)
A few trees were blown down across the county. Heavy rainfall caused flooding that closed several roads, especially near Lake Marion.
Tropical Storm, Sumter
- When
- August 30, 1:00 PM EST to August 31, 1:00 AM EST
- Where
- Sumter forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.916, -80.382 (the zone’s center; the record gives no point)
Scattered trees and power lines were reported down across the county. Two homes and one vehicle were damaged by trees falling on them.
Tornado, Clarendon
- When
- August 30, 1:57 PM EST to 2:00 PM EST
- Where
- Clarendon County, 2.72 mi NE of Turbeville to 2.42 mi NE of Turbeville
- Rating
- EF1
- Path length
- 0.73 mi
- Path width
- 125 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.905, -79.983
NWS Survey confirmed brief EF-1 tornado with 90 mph winds spawned by Hurricane Idalia near Turbeville. It touched down southwest of Graham Road, moving northwest snapping and uprooting multiple trees along it's .73 mile long path, including along Olanta Highway.
Flash Flood, Orangeburg
- When
- August 30, 7:30 PM EST to 11:30 PM EST
- Where
- Orangeburg County, 1.41 mi NW of Holly Hill to 2.72 mi S of Bowyer
- Cause
- Heavy Rain
- Property damage
- $250,000
- Crop damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 33.333, -80.439
Orangeburg County Emergency Manager reported multiple flooded and impassable roads in and around Holly Hill. 6 inches of water covering roadways.
Flash Flood, Orangeburg
- When
- August 30, 7:30 PM EST to 11:30 PM EST
- Where
- Orangeburg County, 0.88 mi NNW of Bowman to 1.67 mi E of Bowman
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 33.362, -80.685
Orangeburg County Emergency Manager reported several roads in and around Bowman impassable due to flooding, including Poplar Road, Canal Street and Bowman Avenue.
Flash Flood, Orangeburg
- When
- August 30, 7:30 PM EST to 11:30 PM EST
- Where
- Orangeburg County, 0.9 mi SW of Santee to 1.55 mi SE of Santee
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 33.490, -80.480
Orangeburg County Emergency Manager reported multiple roads impassable due to flooding in and around Santee.
Flash Flood, Orangeburg
- When
- August 30, 7:30 PM EST to 11:30 PM EST
- Where
- Orangeburg County, 0.69 mi S of Eutawville to 0.61 mi SSE of Eutawville
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 33.390, -80.350
Orangeburg County Emergency Manager reported roadways impassable due to flooding from the intersection of Branchdale and Eutaw Highways to the train tracks near Factory Road.
Flash Flood, Clarendon
- When
- August 30, 7:40 PM EST to August 31, 12:30 AM EST
- Where
- Clarendon County, 0.49 mi ENE of Manning to 0.67 mi E of Manning
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 33.704, -80.213
Streets around the Weldon Auditorium including Old Georgetown Road closed due to flooding.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tropical Storm in Georgia, August 30, 20231 death · 7 injured · $38 million · 33 events
- Hurricane and Tropical Storm in Florida, August 30, 2023$410 million · 19 events
- Tropical Storm in Florida, August 30, 20231 death · 24 events
- Hurricane and Tropical Storm in Florida, August 30, 20231 death · 1 injured · 15 events
- Tropical Storm in Florida, August 30, 20231 death · 12 events
- High Wind in California, August 30 to 31, 20231 death · 1 event
- Tornadoes and Tropical Storm in South Carolina, August 30 to 31, 20232 injured · $125,000 · EF1 · 30 events
- Tropical Storm in Georgia, August 30, 20231 injured · $185,000 · 20 events
- Hail and Damaging Winds in North Dakota, August 30, 2023$300,000 · 1.75 in hail · 10 events
- Tornado and Tropical Storm in Georgia, August 30 to 31, 20231 injured · $135,000 · EF0 · 7 events
- Tornadoes and Flash Flooding in North Carolina, August 30 to 31, 2023$54,000 · EF1 · 10 events
- Tropical Storm and Flood in Georgia, August 30, 2023$86,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120686, 1120710, 1120712, 1120713, 1120689, 1120690, 1120691, 1120703, 1120704, 1120721, 1120687, 1120678, 1120679, 1120681, 1120684, 1120682.